It is possible to suffer from withdrawal symptoms while decreasing or terminating Percocet treatment. With longer use of the medication, the withdrawal symptoms are expected to be more severe. It is, however, possible for people who have used the medication for a relatively short period of time to suffer from some form of withdrawal.
How does Percocet Withdrawal Develop?
Percocet is in the opiate family and, because of this, attempts to quickly decrease or stop treatment will result in sometimes severe withdrawal symptoms. If a dependency to the medication has developed, suddenly stopping the drug deprives the brain of the opiate it is expecting to receive; in response, the brain essentially forces the body into a state of discomfort to encourage the patient to replenish the opiate source. Withdrawal symptoms can develop within a time-frame of about 6-8 hours after the last dose of medication.
Withdrawal Signs and Symptoms
Anyone who has taken Percocet over a period of time can suffer from withdrawal symptoms when medication use is decreased or stopped completely. The following are symptoms commonly suffered during withdrawal:
- Agitation and irritation
- Muscle aches and pains
- Flu-like symptoms, including runny nose, nausea and fever
Another severe symptom would be the uncontrollable urge to find an opiate source. This can make people, depending on the severity of the addiction, do desperate things in order to find a supplement. This sort of extreme response is more likely in people who have been abusing the drug, particularly if the method of taking it has been through crushing it up or chewing it in order to achieve faster absorption and therefore a greater high.
Preventing & Dealing with Withdrawal
Withdrawal occurs because the drug source is removed from the body too quickly. To avoid withdrawal symptoms, patients should not discontinue therapy in an abrupt manner, but rather do so gradually. By slowly decreasing the dosage and frequency of taking the medication, most withdrawal symptoms can be avoided. Should that method fail to remove all withdrawals symptoms, patients can expect the symptoms to last up to three weeks for chronic users, but will last longer if the patient succumbs at any point to the urge to find a Percocet source.
In the case where users have not successfully weaned themselves from the drug, discussing treatment options with a physician can be helpful. There are both in-clinic and out-patient options to help those suffering from withdrawal to deal with their symptoms. For extreme cases, doctors may recommend an in-patient detox where patients can be closely monitored by medical personnel in case complications arise from withdrawal side-effects. In cases where withdrawal is much less uncomfortable, doctors may instead suggest methadone replacement therapy as there are a number of resources available to help support patients.
It is important to remember those who have taken the drug as prescribed will suffer few, if any, withdrawal symptoms. A structured plan to slowly decrease the amount of Percocet is the best choice to avoid such discomfort.